Hail, Dewey
- When
- August 21, 3:45 AM MST
- Where
- Dewey County, 7.59 mi ESE of Thatcher
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.960, -100.800
Several thunderstorms rolled across central South Dakota bringing hail up to the size of golf balls, severe winds up to 70 mph, along with flash flooding in the Pierre/Fort Pierre area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several thunderstorms rolled across central South Dakota bringing hail up to the size of golf balls, severe winds up to 70 mph, along with flash flooding in the Pierre/Fort Pierre area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 21, 2:00 AM MST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 400 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today through Wednesday Afternoon) Issued at 400 AM CDT Mon Aug 21 2017 A rather large complex of showers and thunderstorms has been ongoing for several hours across northwest and now into central/north central SD. Mid level impulse moving across the region is responsible for this. Hi-res models are just now catching onto this feature, while several hours ago they were all performing rather poorly. Still not too confident on the evolution of all this, but it appears this activity will move into the James valley in the next few hours before gradually diminishing in coverage as it moves further east. There could be some additional development across the area as well, but indications point to this being the main show for the time being. That said, all the cloud cover associated with this complex could prevent viewing of the eclipse, but mainly for eastern areas of the CWA. Central SD into the James River valley appears to be in a decent opportunity for viewing as the back edge of the cloud cover moves across the region later this morning. Surface high pressure will build south into the area overnight, bringing mostly clear skies and dry conditions. This high will remain in place on Tuesday with tranquil conditions and pleasant temperatures. In fact, the high will still have an influence over the area on Wednesday and it appears dry conditions will continue through mid-week. .LONG TERM...(Wednesday Evening through Sunday) Issued at 400 AM CDT Mon Aug 21 2017 Not much change overall to the extended which will feature a meridional pattern, starting with a high amplitude upper ridge moving into the central CONUS. An upper trough will move into northwest Canada, resulting in zonal flow for the weekend, with an upper ridge building back across the western CONUS for the start of next week. Generally this will result in dry conditions with only a short period where we will see any shortwave activity or mid level moisture - Friday and Saturday. As for temperatures, we start with a broad expanse of high pressure to the southeast and northeast initially, with a lee low across western Nebraska. Low level flow will be east to southeast for the latter half of the work week, so Thursday will feature average temperatures. The flow becomes more southerly ahead of the upper pattern transition, leading to temperatures a touch above average for Friday. A quick frontal passage will bring our numbers back closer to average for the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 137 AM CDT Mon Aug 21 2017 VFR conditions are expected. We could see some high based convection in the KPIR/KMBG terminals overnight as well. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...Connelly AVIATION...Connelly
Hazardous Weather Outlook National Weather Service Aberdeen SD 458 AM CDT Mon Aug 21 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 458 AM CDT Mon Aug 21 2017 /358 AM MDT Mon Aug 21 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight An area of showers and thunderstorms early this morning over central South Dakota with push east through late morning. A few storms could be strong to severe, with large hail possible. Otherwise, additional thunderstorm development is possible today, but the overall areal coverage is expected to diminish, with only a low threat for severe storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
The Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 10:43 UTC.
9 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Very heavy rains of 1.5 to 3.5 inches falling over a short period of time brought flash flooding to Pierre during the morning hours. There was flooding over several roads along with man hole covers coming off. The flash flooding resulted in stalled vehicles along with the flooding of some businesses and homes. Some vehicles became stalled with a few rescues occurring. Several areas were barricaded to prevent further stranded vehicles.
Very heavy rains of 1 to 3 inches falling over a short period of time brought flash flooding to Fort Pierre during the morning hours. Several roads were flooded including parts of Highways 34 and 14 being blocked off due to water over the road. A few homes and businesses received flooding with several vehicles stalled.
Seventy mph winds were estimated.
Sixty-five mph winds downed several large tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720172, 720173, 720174, 720175, 720170, 720176, 720171, 720182, 720177, 720178, 720183, 720179, 720181, 720180.